Alert archive / Oklahoma / Flash Flood Warnings in 2023
Flash Flood Warning 32, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Jun 17, 2023, 7:12 PM CDT for Beaver County, Texas County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2023, 7:12 PM CDT (00:12 UTC)
- Expired
- Jun 17, 2023, 10:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Beaver County, OK, Texas County, OK
The radar
The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2103 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 6:48 PM CDT, 24 minutes earlier.
Area forecast discussion, Jun 17, 6:48 PM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 648 PM CDT Sat Jun 17 2023 ...New AVIATION... .SHORT TERM ... (This evening through Sunday night) Issued at 218 PM CDT Sat Jun 17 2023 Severe thunderstorms will be possible to north and northeastern combined Panhandles. First discrete cells may be possible east of the dryline mainly impacting the eastern third of the combined Panhandles. After that, a mid to upper level shortwave trough is progged to move through the southern Plains helping to form storms across the northern to northeastern third of the combined Panhandles going into this evening. The discrete cells if they can break a small cap will fire off between 4PM and 7PM. The line of thunderstorms that is progged to move across the northern zones of the FA, as well as eastern CO and western KS, is expected to be between 7 PM and 11 PM CDT. Plenty of instability and deep layer sheer are expected to be in place allowing for the potential for all severe threats to include a tornado or two to be in play. For this afternoon, areas in the north to northwestern FA are expected to reach into the upper 70s to mid 80s. Areas further south are expected to approach the low 90s. Winds have currently been out of the southeast here at the Amarillo Airport as of this writing. This has kept much of the area under Td's in the upper 50s to lower 60s. However, much of the western to southwestern TX Panhandle is expected to see a shift in the winds to the southwest bringing lower Td's and will tighten up a potential dryline just east of Amarillo. As long as this occurs Amarillo and areas south and west will be shutoff from any thunderstorm chances today/tonight. East of this dryline is where there will be a potential for a discrete storm or two in the late afternoon. Going into this evening, an H5 shortwave trough is expected to traverse much of the central to southern Plains. This will bring in a weak cold front from the Colorado as well. The front intersecting with the dryline will lead to concerns for possible tornadoes just like last Thu. Which some spin ups along boundary interactions may lead to some landspout formations as well. Instability and deep layer shear will also lead to a potential for hail up to 3" with these storms. CAMs suggest that the storms should be out of the combined Panhandles by 11PM tonight. After that much of the FA will be under northerly winds that are expected to become even lighter after midnight and turn back to the west. 36 && .LONG TERM ... (Monday through next Friday) Issued at 218 PM CDT Sat Jun 17 2023 The Panhandles get a much needed reprieve from rain and severe weather beginning Sunday, but unfortunately will be replaced with increasing heat through midweek. Zonal flow on Sunday will quickly give way to amplified ridging by Monday as high pressure builds over the southern Plains. Temperatures will rise near or into the 90s most days, with localized highs around 100 not unlikely Mon- Wed. Shortwave troughs could begin to make their way around the ridge and into the area as early as Tuesday, but the best chance for storms to return for parts of the area appears to be Wed-Fri with an emphasis on Thursday. Although POPs are non-mentionable Tuesday (for good reason given the low chance for precip to reach the sfc, much less enough to measure), the potential for dry thunderstorms capable of strong downburst wind gusts may need to be monitored. 12z GFS forecast soundings show moistening in the mid to upper levels atop very dry and warm low levels as a disturbance moves through. With DCAPE values potentially up to 2000 J/kg thanks to a strong inverted-V signature, strong wind gusts could try to make their way to the surface as any precip attempts to fall. This is an outside chance of occurring and could easily change moving forward, but could be something worth keeping an eye on. Wed-Fri, deterministic and ensemble guidance is in fair agreement that multiple rounds of shortwaves could impinge on ridging and provide support for convection during this time frame. Rich deep layer moisture and moderate to strong instability may be in place for parts of the area on any of these days. Although upper-level wind fields may not be as impressive as what we've been seeing recently, sufficient wind shear for organized storms may be in place as well. As of this forecast period, Thursday appears to have the best probability (30-40%) for these ingredients to come together, although the other days may emerge with increased potential as well (20-30% POPs Wed & Fri). Strength of ridging as well as concerns with capping and overlap of best ingredients will be factors to keep in mind moving forward to assess extent/location of any strong to severe storm potential. Harrel && .AVIATION... (00Z TAFS) Issued at 631 PM CDT Sat Jun 17 2023 Strong to severe storms are ongoing across much of the northern Panhandles this evening with persistent VCTS near KGUY. Storms north of KDHT should stay north and east of the site. Line of storms Gusts over 40-50 kts will be possible as a line of storms moves through KGUY within the next hour, clearing the area by 02-03z. Winds will turn north/northwest at 10-15 kts at all sites by 02z. Winds will become S/SW through the day at 10 kts tomorrow. Harrel && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 58 91 61 98 / 10 0 0 0 Beaver OK 56 87 60 97 / 60 0 0 0 Boise City OK 52 87 56 93 / 30 0 0 0 Borger TX 58 93 65 101 / 30 0 0 0 Boys Ranch TX 56 92 59 98 / 0 0 0 0 Canyon TX 57 92 62 99 / 0 0 0 0 Clarendon TX 59 90 63 99 / 30 0 0 0 Dalhart TX 53 88 56 95 / 10 0 0 0 Guymon OK 54 88 57 97 / 50 0 0 0 Hereford TX 58 93 62 99 / 0 0 0 0 Lipscomb TX 56 88 62 98 / 60 0 0 0 Pampa TX 57 90 63 98 / 40 0 0 0 Shamrock TX 59 90 61 98 / 40 0 0 0 Wellington TX 61 92 63 101 / 30 0 0 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...36 LONG TERM....38 AVIATION...38
Hazardous weather outlook, Jun 17, 2:36 PM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 236 PM CDT Sat Jun 17 2023 OKZ001>003-TXZ001>020-317-180745- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 236 PM CDT Sat Jun 17 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected to develop this afternoon and tonight across the Oklahoma Panhandle as well as the northern and eastern half of the Texas Panhandle. Some storms will likely become severe, with large hail, damaging winds, and possibly isolated tornadoes the primary hazards. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms may develop Wednesday night, Thursday afternoon, Thursday night, and Friday afternoon across at least parts of the Oklahoma and Texas Panhandles. If storms develop, a few may become strong to severe, with large hail and damaging winds the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon and evening.
In the hours before
Local storm report, Jun 17, 6:27 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
627 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM Hail 6 SSE Floris 36.79N 100.67W
06/17/2023 M1.00 inch Beaver OK Trained Spotter
report submitted via spotter network.
&&
CRLocal storm report, Jun 17, 6:29 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
629 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM Hail 5 SSE Floris 36.80N 100.65W
06/17/2023 M2.75 inch Beaver OK Trained Spotter
report submitted via spotter network.
&&
CRLocal storm report, Jun 17, 6:32 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
632 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM Hail 5 SE Floris 36.80N 100.65W
06/17/2023 M3.00 inch Beaver OK Trained Spotter
report submitted via spotter network.
&&
CRLocal storm report, Jun 17, 6:57 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
657 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM Tstm Wnd Gst 12 NE Eva 36.92N 101.78W
06/17/2023 M59 MPH Texas OK Mesonet
&&
CRLocal storm report, Jun 17, 6:58 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
658 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM Tstm Wnd Gst 1 W Hooker 36.86N 101.23W
06/17/2023 M70 MPH Texas OK Mesonet
&&
CRLocal storm report, Jun 17, 7:07 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
707 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM Hail 4 SW Turpin 36.85N 100.90W
06/17/2023 E2.50 inch Beaver OK Public
picture submitted via social media. Time
estimated on radar.
&&
CRThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:18 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Lipscomb, Ochiltree | 87 min |
| Jun 17, 7:36 PM CDT | Special Weather Statement | AMA | Hemphill | 24 min |
| Jun 17, 7:55 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 50 min |
| Jun 17, 8:40 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Hemphill, Hutchinson, Lipscomb, Ochiltree and 2 more | 80 min |
| Jun 17, 9:55 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Wheeler | 31 min |
| Jun 17, 7:07 PM CDT | Tornado Warning | AMA | Beaver | 53 min |
| Jun 18, 9:49 AM CDT | River Flood Advisory | AMA | Beaver | 27 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.